Tropical Storm, Baldwin
- When
- September 16, 12:00 AM EST to September 17, 6:00 PM EST
- Where
- Baldwin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.069, -83.250 (the zone’s center; the record gives no point)
Hurricane Ivan, a classic long-lived Cape Verde hurricane and at three times within its life cycle a category five hurricane, developed from a tropical wave which moved off the African coast on August 31st. The system became a tropical depression on September 2nd, and tropical storm on September 3rd, and a hurricane early on September 5th.
Every event with a place to put it; 97 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
Hurricane Ivan, a classic long-lived Cape Verde hurricane and at three times within its life cycle a category five hurricane, developed from a tropical wave which moved off the African coast on August 31st. The system became a tropical depression on September 2nd, and tropical storm on September 3rd, and a hurricane early on September 5th. Later that same day, it became a major hurricane. Ivan moved westward for several days and passed over the southern Windward islands, then moved west-northwest through the southern Caribbean passing just north of Venezuela and the Netherlands Antilles. The hurricane reached category five strength on September 9th as it neared Jamaica. The hurricane weakened to a category four storm as it passed near Jamaica. The storm maintained its category four strength as it turned slightly west of north until the 11th when it briefly strengthed once again to a category five storm. The storm passed near Grand Cayman and the west tip of Cuba from September 11th to the 12th as mostly a category four hurricane. The storm then turned to the northwest and moved through the Yucatan Channel. It briefly regained category five strength one more time as it moved through the Gulf, but weakened to a category three hurricane by the time it struck the U.S. Gulf Coast near Gulf Shores, Alabama around 2 am September 16th. From here, the weakening hurricane moved nearly due north to near Birmingham by the evening of the 16th. By this time it had weakened to a tropical storm. The storm then turned northeast across northwest Georgia during the early morning hours of the 17th as it weakened to a tropical depression. Ivan brought tornadoes, high winds, and significant to record flooding to north and central Georgia. The track of Ivan across central and northeast Alabama also put much of central and eastern Georgia in the favorable quadrant for strong spiral feeder bands and tornadoes. Six tornadoes were confirmed with Ivan causing an estimated $3.4 million dollars in damages. These tornadoes consisted of two F1 tornadoes, one each in Madison and Wilkes county in northeast Georgia, with one F0 tornado reported in Cherokee, Madison, Spalding, and Upson counties. Numerous reports of funnel clouds and other tornado sightings were reported, but no other tornado touchdowns were confirmed. Flooding was extensive and widespread across the west central, north central, and northwest parts of the state. Average rainfall of 5-8 inches was reported in much of the area northwest of a Columbus, to Athens line, with some areas from Atlanta northwest to Trenton reporting in excess of 10 inches of rain. This rain fell just a little over a week from the 3-5 inches of rain which occurred from Tropical Storm Frances. Catastrophic and historical flooding occurred in the Atlanta area, where the excessive rainfall forced many creeks and rivers to record levels. Dozens of homes and businesses in Fulton, Cobb, DeKalb, and Cherokee counties were submerged in flood waters, some for several days thereafter. Extensive flooding was also reported further north and west, especially in Dade and Gilmer counties, where homes and vehicles were washed away by flood waters. Damage estimates from flooding in the Peachtree City forecast area were $40.9 million dollars. Overall, sustained high winds with Ivan affected less of north and central Georgia than was observed with Frances, just 10 days prior. However, with Ivan the problem was more with wind gusts than it was with sustained winds, such as were observed with Frances. Wind gusts of 50-60 mph were common with one main southeast-northwest oriented spiral rain band that swept across the area during the mid and late afternoon. This left many counties in north and central Georgia with downed trees, power lines, damages to homes, businesses, and vehicles, as well as widespread power outages. Strong winds continued well into the 18th across the north causing even more trees and some power lines to fall. Damages estimates from high winds were $14.3 million dollars. Another $5.0 million in damages was caused by river flooding in Cobb county which continued for several days after Ivan exited the area. Twenty-three counties in the Peachtree City, Georgia forecast area of north and central Georgia were given a disaster declaration by the Federal Emergency Management Agency.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 15, 4:35 PM EST, 7 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 535 PM EDT WED SEP 15 2004 .SHORT TERM... HURRICANE IVAN MOVING NORTH TOWARD THE CENTRAL GULF WITH EXPECTED LANDFALL NEAR DAYBREAK. MOISTURE SWINGING OUT AHEAD OF IVAN SPREADING NORTH ACROSS FORECAST AREA PROVIDING LIGHT SHOWERS AND SPRINKLES. EXPECT MOISTURE TO CONTINUE TO DEEPEN ACROSS NORTH AND CENTRAL GEORGIA AS IVAN MOVES NORTH INTO CENTRAL ALABAMA BY MIDDAY THURSDAY. THEREFORE...WILL STAY WITH HIGHER POPS THROUGH THE PERIOD. OVERALL...LOOKING AT THREE POSSIBLE IMPACTS ACROSS WESTERN AND NORTHERN GEORGIA THROUGH FRIDAY. EXPECT WINDS TO BEGIN TO INCREASE THURSDAY AFTERNOON INTO THURSDAY NIGHT FROM THE SOUTHWEST WITH SUSTAINED WINDS OF 25 TO 35 AND GUSTS TO 40 TO 50 POSSIBLE. THIS IN LINE WITH THE GFS SURFACE WINDS AND THE 30 METER ESTIMATES. EXPECT SQUALL RAIN BANDS TO HAVE BEST POTENTIAL FOR WIND GUSTS. WILL STAY WITH HIGH WIND WATCH THROUGH FRIDAY MORNING AND WILL COORDINATE WITH EVENING AND MIDNIGHT STAFF ON POSSIBILITY OF UPGRADING TO HIGH WIND WARNING OR WIND ADVISORY FOR LATE THURSDAY ESPECIALLY ACROSS FAR WEST. MAY NOT MEET HIGH WIND CRITERIA IN MANY LOCATIONS BUT CONSIDERING WET SOILS...TOPPLED TREES MAY BE A HAZARD ALONG WITH POWERLINES. IN TERMS OF RAINFALL AND FLOODING POTENTIAL...SEVERAL MODELS INDICATING 3 TO 8 INCHES ACROSS AND AREA WEST OF A LINE FROM MACON TO ATHENS THROUGH SATURDAY MORNING. SOME LOCAL AMOUNTS OF 10 TO 12 INCHES WILL BE POSSIBLE IN THE NORTHEAST GA MOUNTAINS. THE HEAVIEST RAIN WILL FALL ACROSS NORTH GEORGIA JUST TO THE RIGHT OF THE EXPECTED TRACK. RAINFALL AMOUNTS GREATER THAN 6 INCHES ACROSS NORTH GEORGIA WILL LIKELY CAUSE MINOR TO POSSIBLY MODERATE FLOODING PROBLEMS. THIRD IMPACT WILL BE WITH HIGH SHEAR ENVIRONMENT POSSIBILITY OF ISOLATED WEAK TORNADOES. GULF BEARING TROPICAL STORMS GENERALLY ARE MORE CONDUCIVE FOR THESE WEAK TORNADOES. .LONG TERM... MUCH UNCERTAINTY INTO THE WEEKEND AS WHERE AND IF IVAN STALLS ACROSS THE SOUTHERN AND CENTRAL APPALACHIANS. THIS MAY MAKE FOR ADDITIONAL FLOOD POTENTIAL. && .AVIATION... CIGS MOSTLY AROUND OVC015 OVERNIGHT...PERHAPS GOING BLO 1 THSD FT TOWARD DAYBREAK. MOSTLY LIGHT RAIN OVERNIGHT AND INTO TOMORROW MORNING. DONT SEE ANY HEAVY RAIN UNTIL LATE THURSDAY MORNING INTO AFTERNOON. LATEST NHC TRACK TAKES IT A LITTLE FURTHER WEST INTO ALABAMA...SO AT LEAST IN THE NEXT 24 HOURS BIGGEST PROBLEM IN TERMS OF LOW CIGS/VSBYS MAY BE ANY FEEDER BANDS THAT MOVE ACROSS THE AREA. IN THE SHORT TERM DONT SEE ANY VSBYS BELOW 3 MILES WITH JUST LIGHT RAIN AND A LITTLE FOG. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 69 76 70 76 / 70 90 99 80 ATHENS 68 76 68 77 / 70 90 99 80 GAINESVILLE 67 76 67 75 / 60 90 99 80 ROME 69 76 69 76 / 70 90 99 90 COLUMBUS 72 80 72 81 / 80 90 99 80 MACON 72 80 72 80 / 70 90 99 70 && .FFC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH ACROSS ENTIRE FORECAST AREA THROUGH FRIDAY. HIGH WIND WATCH ACROSS WESTERN TWO-THIRDS OF CWA THROUGH FRIDAY MORNING. && JCD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 915 PM EDT WED SEP 15 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-160708- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 915 PM EDT WED SEP 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT. ...ISOLATED TORNADOES POSSIBLE WEST CENTRAL GEORGIA TOWARD DAYBREAK... .SYNOPSIS... HURRICANE IVAN WILL CONTINUE TO MOVE NORTHWARD...REACHING THE NORTHERN GULF COAST DURING THE NIGHT. .PRIMARY HAZARD... ISOLATED TORNADOES ARE POSSIBLE OVER WEST CENTRAL GEORGIA...MAINLY FROM LAGRANGE SOUTH TO COLUMBUS. THE GREATEST THREAT WILL BE AFTER 4 AM. .DISCUSSION... THE OUTER BANDS CIRCULATING AROUND HURRICANE IVAN WILL CONTINUE TO MOVE NORTH DURING THE NIGHT. THE LEADING BAND OF CONVECTION COULD REACH WEST CENTRAL GEORGIA PRIOR TO DAYBREAK. DUE TO STRONG WIND SHEARS ASSOCIATED WITH THE HURRICANE...TORNADOES COULD POSSIBLY DEVELOP IN THE AREAS OF STRONGER CONVECTION. THIS AREA OF STRONGER CONVECTION IS NOT EXPECTED TO REACH WEST CENTRAL GEORGIA UNTIL AFTER 4 AM. THE AREA MOST LIKELY AFFECTED WOULD BE FROM LAGRANGE SOUTH TO COLUMBUS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY. TROPICAL STORM FORCE WINDS ARE POSSIBLE OVER THE AREA THURSDAY THROUGH FRIDAY MORNING. FLOODING RAINS ARE ALSO POSSIBLE OVER THE AREA THURSDAY AND FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH TUESDAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
The national radar mosaic for the moment the first event began.
97 tropical storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, September 2004The 2004 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424269, 5424270, 5424271, 5424272, 5424273, 5424274, 5424275, 5424276, 5424277, 5424278, 5424279, 5424280, 5424281, 5424282, 5424283, 5424284, 5424285, 5424286, 5424343, 5424465, 5424466, 5424467, 5424468, 5424469, 5424470, 5424471, 5424472, 5424473, 5424474, 5424475, 5424476, 5424477, 5424478, 5424479, 5424480, 5424481, 5424482, 5424483, 5424484, 5424485, and more.